Are Millinette Contraceptive Pills Causing Weight Gain?
Are Millinette Contraceptive Pills Causing Weight Gain?
The origins of birth control have been traced as far back as 1850BC, with Papyrus scrolls found containing instructions on how to make contraceptives. These were made using honey, acacia leaves, and even animal dung, and were inserted directly into the vagina.
Fast forward to today, we have a vast array of contraception options available. The combined pill was introduced to the UK in the 1960s. The combined pill, such as the Millinette contraceptive pill, contains both oestrogen and progesterone. We now also have options such as the mini pill, cap, condoms, implant, injection, coil, patch, and more. The availability of contraception means that women now have a lot more freedom to choose when and how they conceive. Despite the benefits, there are still some concerns with the side effects of modern birth control, one being that it can cause gaining weight.
In a recent study, two-thirds of women were found to have turned down contraception, due to the risk of side effects. Weight gain was the most cited reason to avoid birth control, as mentioned by 79% of women, who were as concerned about this as healthcare professionals predicted them to be. Other areas of concern leading women to avoid contraception were irregular bleeding, mood swings, skin changes, headaches, and cramping. Another study found that women who stopped taking oral contraception were more likely to report weight gain, despite there being no difference recorded between them and a group who kept taking the contraceptive. It appears that contraception is increasingly being viewed through the lens of the extra unwanted effects it can have on our bodies, and this is leading women to avoid it altogether.
Is there a link between contraception and weight gain?
There is actually no verifiable link between contraception and weight gain found in studies. A review of 49 trials done in 2014 tested combination contraceptives, such as Millinette contraceptive pills, and their effect on weight gain did not find that birth control had a noticeable effect on weight, and therefore could not prove that there was a causal link between the two factors. Similarly, contraception containing only progesterone has not been shown to have a causal link to weight gain either. The depot injection and the implant did find some weight gain when compared with those not taking it, however, this was a small amount and could have been a result of other factors.
So, if you’re experiencing weight gain and you’re on contraceptives, what might be causing it?
Changes in hormones may cause water retention, which could mimic the effect of weight gain. Water retention is listed as a side effect of Millinette contraception pills, and is characterised by swelling in the ankles, feet, and legs due to a build-up of water in the body. This is caused by our levels of oestrogen and progesterone changing, which occurs after taking oral contraceptives. Water retention can cause bloating, which commonly occurs during our period when we also experience hormonal changes. This swelling effect should, however, dissipate as your hormones return to their usual balance.
Another potential cause for weight gain when taking contraceptives could be progesterone, which has been linked to an increase in appetite and food intake. A study has shown that women’s appetite increases at the same point in the menstrual cycle where progesterone rises. Therefore, progesterone could account for weight gain after taking contraception due to it stimulating your appetite.
Certain types of lifestyles can also cause weight gain. As we grow older, typically we move around less, with some of us working in sedentary roles which require us to be sitting for 8 hours a day. Not only can this increase water retention, as water can gather in the lower part of our body, but we burn fewer calories and therefore are vulnerable to packing on the pounds.
Why aging can cause weight gain
Weight gain as we get older can also occur due to the natural changes that occur as we grow. In adulthood, our metabolism changes, our bodies change, and our hormones change. These can lead to us gaining weight. Although it is possible to make healthy lifestyle choices that reduce the impact of this, which will be discussed later, some level of weight gain is to be expected. Maybe women need to be a little more kind to our belly pouches that may not have been there 10 years ago but add an extra layer of cushioning for our uterus to sit behind!
How to combat weight gain
Managing our weight while on contraceptives looks a lot like managing our weight regularly. The side effects of Millinette contraceptive pills have not been proven to include weight gain, however, they may still do so. These effects are manageable, however, and should not deter you from taking them.
Incorporating an exercise routine into our lives can help tackle weight gain. This can include 30-45 minutes of cardio between 3 and 5 days per week. There are many ways that we can get some cardio into our lives, such as hiking, rowing, swimming, and cycling. If you’re more inclined to tolerate exercise if you can watch your friends suffer too, consider finding a gym buddy, or joining a team sport to help boost your morale and sense of community. Exercising is well renowned for the positive impact it can have on our mood and well-being. Exercise is a useful tool for helping to control weight gain as a potential side effect of Millinette contraceptive pills.
As well as cardio, strength training can also help to lose fat while building muscle mass. Building strength can be done by lifting weights, and incorporating exercises such as lunges, planks, and squats into your regime. Enhancing your protein intake can help muscle building alongside this.
Fuelling your body right
Generally having a healthy and balanced diet can help tackle weight gain during contraception use. This means eating 5 portions of fruit and vegetables a day. If you struggle with this, you can sneak multiple vegetables into soups, stews, or curries or make fruit into smoothies. You should also aim for lean meat such as beef, lamb, or chicken, rather than processed meats such as sausages or ham. Sugary foods such as cakes and biscuits, and drinks such as coca cola should also be avoided as they contribute to weight gain. As well as fruits and vegetables, losing weight can be aided by including more whole grains, nuts, and yogurts into our diets.
Another way to negate the effects of weight gain while on contraceptives is by getting enough sleep. Studies have shown a link between not sleeping enough and gaining weight.
Some people may need support in their journey through weight loss and may need weight loss treatments such as xenical capsules to shift those extra pounds.
In conclusion, birth control, or lack thereof, is up to each individual woman’s choice. What works for one may not work for another! It is important to find the right contraceptive for you, which may be the combined Millinette contraceptive. It is worth carrying out research into the benefits and risks of each form of contraception and weighing these against what you are looking for. Contraception has not scientifically been found to have a causal link with weight gain, despite concerns and anecdotal evidence that it may do so.
If you are in need of advice or are worried about your health, e-Surgery’s ‘Ask a Pharmacist‘ offers professional expert advice.
We hope this article gave you some ideas on how to tackle this!